Format

Send to

Choose Destination
Hum Pathol. 2016 Apr;50:127-34. doi: 10.1016/j.humpath.2015.12.001. Epub 2015 Dec 19.

Olmesartan-associated sprue-like enteropathy: a systematic review with emphasis on histopathology.

Author information

1
Tulane University School of Medicine, New Orleans, LA 70118.
2
Celiac Disease Center, Columbia University Medical Center, New York, NY 10032.
3
Department of Pathology and Cell Biology, New York Presbyterian Hospital-Columbia University Medical Center, New York, NY 10032.
4
Department of Pathology and Cell Biology, New York Presbyterian Hospital-Columbia University Medical Center, New York, NY 10032. Electronic address: sml2179@cumc.columbia.edu.

Abstract

Sprue-like enteropathy associated with the angiotensin II receptor blocker (ARB) olmesartan was first described in 2012, and a number of cases have since been reported. This syndrome is characterized by severe diarrhea and sprue-like histopathologic findings in the intestine, often with increased subepithelial collagen. The incidence of this adverse drug reaction is not entirely clear, although it is thought to be rare. It is also not well established if other ARBs cause such a syndrome, although case reports suggest they can. The histopathologic features of olmesartan-related injury have only been described in a limited number of cases, and there are no guidelines regarding the histopathologic distinction of olmesartan-associated enteropathy from other causes of sprue (eg, celiac disease, tropical sprue). Herein, we review the histopathologic changes and clinical observations described in recent reports of olmesartan-associated sprue-like enteropathy comprising case series and isolated reports, other relevant literature, and our experience at a referral center specializing in small intestinal disorders. We will review recent literature suggesting other ARBs can be associated with a similar phenotype. Lastly, we will discuss the histopathologic differential diagnosis and provide clues to distinguish this entity from other entities which can cause sprue-like histopathology.

KEYWORDS:

Angiotensin receptor blockers; Diarrhea; Enteropathy; Olmesartan; Sprue

PMID:
26997446
DOI:
10.1016/j.humpath.2015.12.001
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center